March  2021, 6(1): 53-60. doi: 10.3934/puqr.2021003

Improved Hoeffding inequality for dependent bounded or sub-Gaussian random variables

Institute for Business and Finance, Waseda University, 3rd Floor, Bldg.11 1-6-1 Nishi-Waseda, Shinjuku-ku, 169-8050 Tokyo, JP Full list of author information is available at the end of the article

Email: tanoue.yuta@aoni.waseda.jp

Received  January 30, 2020 Accepted  January 06, 2021 Published  March 2021

Fund Project: This work was supported by JSPS Grant-in-Aid for Young Scientists(Grant No.18K12873) and Waseda University Grants for Special Research Projects(“Tokutei Kadai”) (Grant No. 2019C-688). The authour thanks the anonymous referee and the associate editor for their careful reading of the paper and constructive comments.

When addressing various financial problems, such as estimating stock portfolio risk, it is necessary to derive the distribution of the sum of the dependent random variables. Although deriving this distribution requires identifying the joint distribution of these random variables, exact estimation of the joint distribution of dependent random variables is difficult. Therefore, in recent years, studies have been conducted on the bound of the sum of dependent random variables with dependence uncertainty. In this study, we obtain an improved Hoeffding inequality for dependent bounded variables. Further, we expand the above result to the case of sub-Gaussian random variables.

Citation: Yuta Tanoue. Improved Hoeffding inequality for dependent bounded or sub-Gaussian random variables. Probability, Uncertainty and Quantitative Risk, 2021, 6 (1) : 53-60. doi: 10.3934/puqr.2021003
References:
[1]

George Bennett, Probability inequalities for the sum of independent random variables, Journal of the American Statistical Association, 1962, 57(297): 33-45. doi: 10.1080/01621459.1962.10482149.

[2]

Carole Bernard, Ludger Rüschendorf, Steven Vanduffel and Ruodu Wang, Risk bounds for factor models, Finance and Stochastics, 2017, 21(3): 631-659. doi: 10.1007/s00780-017-0328-4.

[3]

Carole Bernard, Ludger Rüschendorf, Steven Vanduffel and Jing Yao, How robust is the value-at-risk of credit risk portfolios? The European Journal of Finance, 2017, 23(6): 507-534. doi: 10.1080/1351847X.2015.1104370.

[4]

Sergei Bernstein, The Theory of Probabilities (in Russian), Gastehizdat Publishing House, 1946.

[5]

Philip Best, Implementing Value at Risk, Wiley, 2010.

[6]

Valeria Bignozzi, Giovanni Puccetti, and Ludger Rüschendorf, Reducing model risk via positive and negative dependence assumptions, Insurance: Mathematics and Economics, 2015, 61: 17-26. doi: 10.1016/j.insmatheco.2014.11.004.

[7]

Richard C Bradley, Approximation theorems for strongly mixing random variables, The Michigan Mathematical Journal, 1983, 30(1): 69-81. doi: 10.1307/mmj/1029002789.

[8]

Umberto Cherubini, Elisa Luciano and Walter Vecchiato, Copula Methods in Finance, John Wiley & Sons, 2004.

[9]

Moorad Choudhry and Max Wong, An Introduction to Value-at-Risk, John Wiley & Sons, 2013.

[10]

Paul Embrechts, Filip Lindskog, and Alexander McNeil, Modelling Dependence with Copulas. Rapport technique, Département de Mathématiques, Institut Fédéral de Technologie de Zurich, Zurich, 2001.

[11]

Paul Embrechts and Giovanni Puccetti, Bounds for functions of dependent risks, Finance and Stochastics, 2006, 10(3): 341-352. doi: 10.1007/s00780-006-0005-5.

[12]

Edward W Frees and Emiliano A Valdez, Understanding relationships using copulas, North American Actuarial Journal, 1998, 2(1): 1-25. doi: 10.1080/10920277.1998.10595667.

[13]

Christian Genest, Michel Gendron and Michaël Bourdeau-Brien, The advent of copulas in finance. In: Copulae and Multivariate Probability Distributions in Finance, Routledge, 2013: 13-25.

[14]

Wassily Hoeffding, Probability inequalities for sums of bounded random variables, Journal of the American Statistical Association, 1963, 58(301): 13-30. doi: 10.1080/01621459.1963.10500830.

[15]

Akira Ieda, Kohei Marumo, Toshinao Yoshiba, A Simplified Method for Calculating the Credit Risk of Lending Portfolios. Institute for Monetary and Economic Studies, Bank of Japan, 2000.

[16]

Svante Janson, Large deviations for sums of partly dependent random variables, Random Structures & Algorithms, 2004, 24(3): 234-248.

[17]

Christoph H Lampert, Liva Ralaivola and Alexander Zimin, Dependency-dependent bounds for sums of dependent random variables. arXiv: 1811.01404, 2018.

[18]

Colin McDiarmid, On the method of bounded differences, Surveys in Combinatorics, 1989, 141(1): 148-188.

[19]

Magda Peligrad, Some remarks on coupling of dependent random variables, Statistics & Probability Letters, 2002, 60(2): 201-209.

[20]

Giovanni Puccetti, Ludger Rüschendorf, Daniel Small and Steven Vanduffel, Reduction of value-at-risk bounds via independence and variance information, Scandinavian Actuarial Journal, 2017, 2017(3): 245-266.

[21]

Emmanuel Rio, Inequalities and limit theorems for weakly dependent sequences, Lecture, 2013.

[22]

Ludger Rüschendorf, Risk bounds and partial dependence information, In: From Statistics to Mathematical Finance, 2017: 345-366.

show all references

References:
[1]

George Bennett, Probability inequalities for the sum of independent random variables, Journal of the American Statistical Association, 1962, 57(297): 33-45. doi: 10.1080/01621459.1962.10482149.

[2]

Carole Bernard, Ludger Rüschendorf, Steven Vanduffel and Ruodu Wang, Risk bounds for factor models, Finance and Stochastics, 2017, 21(3): 631-659. doi: 10.1007/s00780-017-0328-4.

[3]

Carole Bernard, Ludger Rüschendorf, Steven Vanduffel and Jing Yao, How robust is the value-at-risk of credit risk portfolios? The European Journal of Finance, 2017, 23(6): 507-534. doi: 10.1080/1351847X.2015.1104370.

[4]

Sergei Bernstein, The Theory of Probabilities (in Russian), Gastehizdat Publishing House, 1946.

[5]

Philip Best, Implementing Value at Risk, Wiley, 2010.

[6]

Valeria Bignozzi, Giovanni Puccetti, and Ludger Rüschendorf, Reducing model risk via positive and negative dependence assumptions, Insurance: Mathematics and Economics, 2015, 61: 17-26. doi: 10.1016/j.insmatheco.2014.11.004.

[7]

Richard C Bradley, Approximation theorems for strongly mixing random variables, The Michigan Mathematical Journal, 1983, 30(1): 69-81. doi: 10.1307/mmj/1029002789.

[8]

Umberto Cherubini, Elisa Luciano and Walter Vecchiato, Copula Methods in Finance, John Wiley & Sons, 2004.

[9]

Moorad Choudhry and Max Wong, An Introduction to Value-at-Risk, John Wiley & Sons, 2013.

[10]

Paul Embrechts, Filip Lindskog, and Alexander McNeil, Modelling Dependence with Copulas. Rapport technique, Département de Mathématiques, Institut Fédéral de Technologie de Zurich, Zurich, 2001.

[11]

Paul Embrechts and Giovanni Puccetti, Bounds for functions of dependent risks, Finance and Stochastics, 2006, 10(3): 341-352. doi: 10.1007/s00780-006-0005-5.

[12]

Edward W Frees and Emiliano A Valdez, Understanding relationships using copulas, North American Actuarial Journal, 1998, 2(1): 1-25. doi: 10.1080/10920277.1998.10595667.

[13]

Christian Genest, Michel Gendron and Michaël Bourdeau-Brien, The advent of copulas in finance. In: Copulae and Multivariate Probability Distributions in Finance, Routledge, 2013: 13-25.

[14]

Wassily Hoeffding, Probability inequalities for sums of bounded random variables, Journal of the American Statistical Association, 1963, 58(301): 13-30. doi: 10.1080/01621459.1963.10500830.

[15]

Akira Ieda, Kohei Marumo, Toshinao Yoshiba, A Simplified Method for Calculating the Credit Risk of Lending Portfolios. Institute for Monetary and Economic Studies, Bank of Japan, 2000.

[16]

Svante Janson, Large deviations for sums of partly dependent random variables, Random Structures & Algorithms, 2004, 24(3): 234-248.

[17]

Christoph H Lampert, Liva Ralaivola and Alexander Zimin, Dependency-dependent bounds for sums of dependent random variables. arXiv: 1811.01404, 2018.

[18]

Colin McDiarmid, On the method of bounded differences, Surveys in Combinatorics, 1989, 141(1): 148-188.

[19]

Magda Peligrad, Some remarks on coupling of dependent random variables, Statistics & Probability Letters, 2002, 60(2): 201-209.

[20]

Giovanni Puccetti, Ludger Rüschendorf, Daniel Small and Steven Vanduffel, Reduction of value-at-risk bounds via independence and variance information, Scandinavian Actuarial Journal, 2017, 2017(3): 245-266.

[21]

Emmanuel Rio, Inequalities and limit theorems for weakly dependent sequences, Lecture, 2013.

[22]

Ludger Rüschendorf, Risk bounds and partial dependence information, In: From Statistics to Mathematical Finance, 2017: 345-366.

[1]

Qingsong Gu, Jiaxin Hu, Sze-Man Ngai. Geometry of self-similar measures on intervals with overlaps and applications to sub-Gaussian heat kernel estimates. Communications on Pure and Applied Analysis, 2020, 19 (2) : 641-676. doi: 10.3934/cpaa.2020030

[2]

Andreas Asheim, Alfredo Deaño, Daan Huybrechs, Haiyong Wang. A Gaussian quadrature rule for oscillatory integrals on a bounded interval. Discrete and Continuous Dynamical Systems, 2014, 34 (3) : 883-901. doi: 10.3934/dcds.2014.34.883

[3]

Guodong Ma, Jinbao Jian. A QP-free algorithm of quasi-strongly sub-feasible directions for inequality constrained optimization. Journal of Industrial and Management Optimization, 2015, 11 (1) : 307-328. doi: 10.3934/jimo.2015.11.307

[4]

Weiguo Zhang, Yujiao Sun, Zhengming Li, Shengbing Pei, Xiang Li. Bounded traveling wave solutions for MKdV-Burgers equation with the negative dispersive coefficient. Discrete and Continuous Dynamical Systems - B, 2016, 21 (8) : 2883-2903. doi: 10.3934/dcdsb.2016078

[5]

Yutian Lei, Zhongxue Lü. Axisymmetry of locally bounded solutions to an Euler-Lagrange system of the weighted Hardy-Littlewood-Sobolev inequality. Discrete and Continuous Dynamical Systems, 2013, 33 (5) : 1987-2005. doi: 10.3934/dcds.2013.33.1987

[6]

Krzysztof Frączek, Leonid Polterovich. Growth and mixing. Journal of Modern Dynamics, 2008, 2 (2) : 315-338. doi: 10.3934/jmd.2008.2.315

[7]

Asaf Katz. On mixing and sparse ergodic theorems. Journal of Modern Dynamics, 2021, 17: 1-32. doi: 10.3934/jmd.2021001

[8]

Lucas Dahinden, Álvaro del Pino. Introducing sub-Riemannian and sub-Finsler billiards. Discrete and Continuous Dynamical Systems, 2022, 42 (7) : 3187-3232. doi: 10.3934/dcds.2022014

[9]

Sheena D. Branton. Sub-actions for young towers. Discrete and Continuous Dynamical Systems, 2008, 22 (3) : 541-556. doi: 10.3934/dcds.2008.22.541

[10]

Lidong Wang, Xiang Wang, Fengchun Lei, Heng Liu. Mixing invariant extremal distributional chaos. Discrete and Continuous Dynamical Systems, 2016, 36 (11) : 6533-6538. doi: 10.3934/dcds.2016082

[11]

A. Crannell. A chaotic, non-mixing subshift. Conference Publications, 1998, 1998 (Special) : 195-202. doi: 10.3934/proc.1998.1998.195

[12]

Zhi Lin, Katarína Boďová, Charles R. Doering. Models & measures of mixing & effective diffusion. Discrete and Continuous Dynamical Systems, 2010, 28 (1) : 259-274. doi: 10.3934/dcds.2010.28.259

[13]

Amin Boumenir, Vu Kim Tuan. Recovery of the heat coefficient by two measurements. Inverse Problems and Imaging, 2011, 5 (4) : 775-791. doi: 10.3934/ipi.2011.5.775

[14]

Barbara Brandolini, Francesco Chiacchio, Cristina Trombetti. Hardy type inequalities and Gaussian measure. Communications on Pure and Applied Analysis, 2007, 6 (2) : 411-428. doi: 10.3934/cpaa.2007.6.411

[15]

Delio Mugnolo. Gaussian estimates for a heat equation on a network. Networks and Heterogeneous Media, 2007, 2 (1) : 55-79. doi: 10.3934/nhm.2007.2.55

[16]

Rafael Alcaraz Barrera. Topological and ergodic properties of symmetric sub-shifts. Discrete and Continuous Dynamical Systems, 2014, 34 (11) : 4459-4486. doi: 10.3934/dcds.2014.34.4459

[17]

Rui Kuang, Xiangdong Ye. The return times set and mixing for measure preserving transformations. Discrete and Continuous Dynamical Systems, 2007, 18 (4) : 817-827. doi: 10.3934/dcds.2007.18.817

[18]

Nir Avni. Spectral and mixing properties of actions of amenable groups. Electronic Research Announcements, 2005, 11: 57-63.

[19]

Richard Miles, Thomas Ward. A directional uniformity of periodic point distribution and mixing. Discrete and Continuous Dynamical Systems, 2011, 30 (4) : 1181-1189. doi: 10.3934/dcds.2011.30.1181

[20]

Hadda Hmili. Non topologically weakly mixing interval exchanges. Discrete and Continuous Dynamical Systems, 2010, 27 (3) : 1079-1091. doi: 10.3934/dcds.2010.27.1079

 Impact Factor: 

Metrics

  • PDF downloads (808)
  • HTML views (594)
  • Cited by (0)

Other articles
by authors

[Back to Top]